Weight gain is a possible side effect of nearly all antidepressants. However, each person responds to an antidepressant differently. Some people gain weight when taking a certain antidepressant, while others don't.
Generally speaking, some antidepressants seem more likely to cause weight gain than others. These include:
- Certain tricyclic antidepressants, such as amitriptyline, imipramine (Tofranil) and doxepin (Silenor)
- Certain monoamine oxidase inhibitors (MAOIs), such as tranylcypromine (Parnate) and phenelzine (Nardil)
- Paroxetine (Paxil), a selective serotonin reuptake inhibitor (SSRI)
- Mirtazapine (Remeron), which is an atypical antidepressant — medication that doesn't fit neatly into another antidepressant category
While some people gain weight after starting an antidepressant, the antidepressant isn't always a direct cause. Many factors can work together to contribute to weight gain during antidepressant therapy. For example:
- Overeating or inactivity as a result of depression can cause weight gain.
- Some people lose weight as part of their depression. In turn, an improved appetite associated with improved mood may result in increased weight.
- Adults generally tend to gain weight each year, regardless of the medications they take. Getting regular exercise and watching what you eat will help you maintain a healthy weight, whether you take an antidepressant or not.
If you gain weight after starting an antidepressant, discuss the medication's benefits and side effects with your doctor. If the benefits outweigh the side effect of weight gain, consider managing your weight by eating healthier and getting more physical activity while enjoying an improved mood due to the medication. You can also ask your doctor if adjusting the dose or switching medications might be helpful — but again, be sure to discuss the pros and cons before making such a decision.